Schistosomiasis models with density dependence and age of infection in snail dynamics

Zhilan Feng, Cheng Che Li, Fabio Milner

Research output: Contribution to journalArticle

43 Citations (Scopus)

Abstract

New models for schistosomiasis are developed. These models incorporate several realistic features including drug treatment for human hosts, an infection age in snail hosts, density-dependent birth rate of snails, distribution of schistosomes within human hosts, and disease-induced mortality in both human and snail hosts. The qualitative and quantitative mathematical properties of the models are studied, their biological consequences and some control strategies are discussed, and the results of the new models are compared with those of simpler models. It is shown that the new model may have a bifurcation at which the unique endemic equilibrium changes the stability and stable periodic solutions exist. This is quite different from the simpler models. Explicit thresholds of treatment rate are established above which the infection will be controlled under certain levels. Evaluations of cost-effectiveness are also discussed by analyzing the sensitivity of the mean number of parasites per person to changes of other parameters.

Original languageEnglish (US)
Pages (from-to)271-286
Number of pages16
JournalMathematical Biosciences
Volume177-178
DOIs
StatePublished - 2002
Externally publishedYes

Fingerprint

schistosomiasis
Density Dependence
Schistosomiasis
Snails
density dependence
snail
Infection
snails
infection
Birth Rate
Cost-Benefit Analysis
Parasites
Theoretical Models
Model
Mortality
Drug therapy
Schistosoma
Endemic Equilibrium
birth rate
Cost-effectiveness

Keywords

  • Age structure
  • Control strategies
  • Density dependence
  • Mathematical models
  • Schistosomiasis

ASJC Scopus subject areas

  • Agricultural and Biological Sciences(all)
  • Ecology, Evolution, Behavior and Systematics

Cite this

Schistosomiasis models with density dependence and age of infection in snail dynamics. / Feng, Zhilan; Li, Cheng Che; Milner, Fabio.

In: Mathematical Biosciences, Vol. 177-178, 2002, p. 271-286.

Research output: Contribution to journalArticle

@article{d75f08a0c7da4b529109c88a5d2fcec4,
title = "Schistosomiasis models with density dependence and age of infection in snail dynamics",
abstract = "New models for schistosomiasis are developed. These models incorporate several realistic features including drug treatment for human hosts, an infection age in snail hosts, density-dependent birth rate of snails, distribution of schistosomes within human hosts, and disease-induced mortality in both human and snail hosts. The qualitative and quantitative mathematical properties of the models are studied, their biological consequences and some control strategies are discussed, and the results of the new models are compared with those of simpler models. It is shown that the new model may have a bifurcation at which the unique endemic equilibrium changes the stability and stable periodic solutions exist. This is quite different from the simpler models. Explicit thresholds of treatment rate are established above which the infection will be controlled under certain levels. Evaluations of cost-effectiveness are also discussed by analyzing the sensitivity of the mean number of parasites per person to changes of other parameters.",
keywords = "Age structure, Control strategies, Density dependence, Mathematical models, Schistosomiasis",
author = "Zhilan Feng and Li, {Cheng Che} and Fabio Milner",
year = "2002",
doi = "10.1016/S0025-5564(01)00115-8",
language = "English (US)",
volume = "177-178",
pages = "271--286",
journal = "Mathematical Biosciences",
issn = "0025-5564",
publisher = "Elsevier Inc.",

}

TY - JOUR

T1 - Schistosomiasis models with density dependence and age of infection in snail dynamics

AU - Feng, Zhilan

AU - Li, Cheng Che

AU - Milner, Fabio

PY - 2002

Y1 - 2002

N2 - New models for schistosomiasis are developed. These models incorporate several realistic features including drug treatment for human hosts, an infection age in snail hosts, density-dependent birth rate of snails, distribution of schistosomes within human hosts, and disease-induced mortality in both human and snail hosts. The qualitative and quantitative mathematical properties of the models are studied, their biological consequences and some control strategies are discussed, and the results of the new models are compared with those of simpler models. It is shown that the new model may have a bifurcation at which the unique endemic equilibrium changes the stability and stable periodic solutions exist. This is quite different from the simpler models. Explicit thresholds of treatment rate are established above which the infection will be controlled under certain levels. Evaluations of cost-effectiveness are also discussed by analyzing the sensitivity of the mean number of parasites per person to changes of other parameters.

AB - New models for schistosomiasis are developed. These models incorporate several realistic features including drug treatment for human hosts, an infection age in snail hosts, density-dependent birth rate of snails, distribution of schistosomes within human hosts, and disease-induced mortality in both human and snail hosts. The qualitative and quantitative mathematical properties of the models are studied, their biological consequences and some control strategies are discussed, and the results of the new models are compared with those of simpler models. It is shown that the new model may have a bifurcation at which the unique endemic equilibrium changes the stability and stable periodic solutions exist. This is quite different from the simpler models. Explicit thresholds of treatment rate are established above which the infection will be controlled under certain levels. Evaluations of cost-effectiveness are also discussed by analyzing the sensitivity of the mean number of parasites per person to changes of other parameters.

KW - Age structure

KW - Control strategies

KW - Density dependence

KW - Mathematical models

KW - Schistosomiasis

UR - http://www.scopus.com/inward/record.url?scp=0036233660&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036233660&partnerID=8YFLogxK

U2 - 10.1016/S0025-5564(01)00115-8

DO - 10.1016/S0025-5564(01)00115-8

M3 - Article

VL - 177-178

SP - 271

EP - 286

JO - Mathematical Biosciences

JF - Mathematical Biosciences

SN - 0025-5564

ER -